Electronic Communications in Probability

On recurrence of the multidimensional Lindley process

Wojciech Cygan and Judith Kloas

Full-text: Open access

Abstract

A Lindley process arises from classical studies in queueing theory and it usually reflects waiting times of customers in single server models. In this note we study recurrence of its higher dimensional counterpart under some mild assumptions on the tail behaviour of the underlying random walk. There are several links between the Lindley process and the associated random walk and we build upon such relations. We apply a method related to discrete subordination for random walks on the integer lattice together with various facts from the theory of fluctuations of random walks.

Article information

Source
Electron. Commun. Probab., Volume 23 (2018), paper no. 4, 14 pp.

Dates
Received: 6 July 2017
Accepted: 2 January 2018
First available in Project Euclid: 12 February 2018

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1518426010

Digital Object Identifier
doi:10.1214/18-ECP106

Subjects
Primary: 60G50: Sums of independent random variables; random walks 60K25: Queueing theory [See also 68M20, 90B22] 60G52: Stable processes

Keywords
ladder epoch Lindley process local contractivity random walk stable process

Rights
Creative Commons Attribution 4.0 International License.

Citation

Cygan, Wojciech; Kloas, Judith. On recurrence of the multidimensional Lindley process. Electron. Commun. Probab. 23 (2018), paper no. 4, 14 pp. doi:10.1214/18-ECP106. https://projecteuclid.org/euclid.ecp/1518426010


Export citation

References

  • [1] Georgios K. Alexopoulos, Random walks on discrete groups of polynomial volume growth, Ann. Probab. 30 (2002), no. 2, 723–801.
  • [2] Soren Asmussen, Applied Probability and Queues, Springer, 2000.
  • [3] Martin Benda, Schwach kontraktive dynamische systeme, Ph.D. thesis, Ludwig-Maximilians-Universität München, 1998.
  • [4] A. Bendikov and W. Cygan, Alpha-stable random walk has massive thorns, Colloq. Math. 138 (2015), 105–129.
  • [5] A. Bendikov, W. Cygan, and B. Trojan, Limit theorems for random walks, Stochastic Process. Appl. 127(10) (2017), 3268–3290.
  • [6] N. H. Bingham, C. M. Goldie, and J. L. Teugels, Regular Variation, Cambridge University Press, 1987.
  • [7] A. A. Borovkov, Stochastic Processes in Queueing Theory, Springer-Verlag, New York-Berlin, 1976.
  • [8] K. L. Chung and W. H. J. Fuchs, On the distribution of values of sums of random variables, Mem. Amer. Math. Soc. No. 6 (1951), 12.
  • [9] Persi Diaconis and David Freedman, Iterated random functions, SIAM Rev. 41 (1999), no. 1, 45–76.
  • [10] R. A. Doney, On the exact asymptotic behaviour of the distribution of ladder epochs, Stochastic Process. Appl. 12 (1982), no. 2, 203–214.
  • [11] R. A. Doney, Spitzer’s condition and ladder variables in random walks, Probab. Theory Related Fields 101 (1995), no. 4, 577–580.
  • [12] M. S. Èppel’, A local limit theorem for the first passage time, Sib. Math. J. 20 (1979), no. 1, 181–191.
  • [13] Rim Essifi, Marc Peigné, and Kilian Raschel, Some aspects of fluctuations of random walks on $\mathbb{R} $ and applications to random walks on $\mathbb{R} ^+$ with non-elastic reflection at $0$, ALEA Lat. Am. J. Probab. Math. Stat. 10 (2013), no. 2, 591–607.
  • [14] William Feller, An Introduction to Probability Theory and its Applications, vol. II, Wiley, New York, 1971.
  • [15] Adriano Garsia and John Lamperti, A discrete renewal theorem with infinite mean, Comment. Math. Helv. 37 (1962/1963), 221–234.
  • [16] B. V. Gnedenko and A. N. Kolmogorov, Limit Distributions for Sums of Random Variables, Addison-Wesley publishing company, 1968.
  • [17] Allan Gut, Stopped random walks, Springer, 1988.
  • [18] David G. Kendall, Some problems in the theory of queues, J. Roy. Statist. Soc. Ser. B. 13 (1951), 151–173; discussion: 173–185.
  • [19] J. Kiefer and J. Wolfowitz, On the theory of queues with many servers, Trans. Amer. Math. Soc. 78 (1955), 1–18.
  • [20] Judith Kloas and Wolfgang Woess, Multidimensional random walk with reflections, (2016), preprint, arXiv:1704.06055v1.
  • [21] G. F. Lawler and V. Limic, Random Walk: A Modern Introduction, Cambridge Studies in Advanced Mathematics, 2010.
  • [22] J. P. Leguesdron, Marche aléatoire sur le semi-groupe des contractions de $\mathbb{R} ^d$. Cas de la marche aléatoire sur $\mathbb{R} _+$ avec choc élastique en zéro, Ann. Inst. H. Poincaré Probab. Statist. 25 (1989), no. 4, 483–502.
  • [23] D. V. Lindley, The theory of queues with a single server, Proc. Cambridge Philos Soc. 48 (1952), 277–289.
  • [24] Marc Peigné and Wolfgang Woess, On Recurrence of Reflected Random Walk on the Half-line, (2008), unpublished manuscript, arXiv:0612306v1.
  • [25] Marc Peigné and Wolfgang Woess, Stochastic dynamical systems with weak contractivity properties I. Strong and local contractivity, Colloq. Math. 125 (2011), no. 1, 31–54.
  • [26] Marc Peigné and Wolfgang Woess, Stochastic dynamical systems with weak contractivity properties II. Iteration of Lipschitz mappings, Colloq. Math. 125 (2011), no. 1, 55–81.
  • [27] E. J. G. Pitman, On the behavior of the characteristic function of a probability distribution in the neighborhood of the origin, J. Austral. Math. Soc. 8 (1968), 423–443.
  • [28] Frank Spitzer, Principles of Random Walk, Springer, 1976.
  • [29] Howard G. Tucker, On moments of distribution functions attracted to stable laws, Houston J. Math. 1 (1975), no. 1, 149–152.
  • [30] Kôhei Uchiyama, A note on summability of ladder heights and the distributions of ladder epochs for random walks, Stochastic Process. Appl. 121 (2011), no. 9, 1938–1961.
  • [31] Vladimir A. Vatutin and Vitali Wachtel, Local limit theorem for ladder epochs, (2007), unpublished manuscript, arXiv:0701914.
  • [32] Vladimir A. Vatutin and Vitali Wachtel, Local probabilities for random walks conditioned to stay positive, Probab. Theory Relat. Fields (2009), no. 143, 177–217.